California, 2015

Flash Flood in California, July 19, 2015

July 19, 2015 · NWS PSR · 1 event in 1 county or zone

Very moist and unstable conditions were present across Joshua Tree National Park on July 19th, due in large part to a significant infusion of tropical moisture from former hurricane Dolores. During the afternoon hours, thunderstorms developed across much of the park, and they produced intense downpours with peak rain rates well in excess of 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Very moist and unstable conditions were present across Joshua Tree National Park on July 19th, due in large part to a significant infusion of tropical moisture from former hurricane Dolores. During the afternoon hours, thunderstorms developed across much of the park, and they produced intense downpours with peak rain rates well in excess of 2 inches per hour. The very heavy rainfall led to some flash flooding in the western portion of Joshua Tree National Park which also caused debris to flow across roads near the west entrance to the park. Fortunately there were no injuries due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 19, 1:08 PM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 19, 1:08 PM PST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
208 PM MST SUN JUL 19 2015

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ONCE AGAIN THIS
AFTERNOON AND EVENING AS A VERY HUMID AIRMASS REMAINS IN PLACE
ACROSS THE DESERT SOUTHWEST. A GRADUAL DRYING TREND WILL COMMENCE
MONDAY WITH ONLY A FEW MOUNTAIN SHOWERS AND THUNDERSTORMS EXPECTED
FOR MUCH OF THE UPCOMING WEEK. ALONG WITH DRIER AIR WILL COME
ELEVATED TEMPERATURES WITH HIGHS APPROACHING THE 110 DEGREE MARK LATE
IN THE WEEK.

&&

.DISCUSSION...
A MUCH LESS ACTIVE DAY TODAY THUS FAR COMPARED TO YESTERDAY AS IT
SEEMS THE ATMOSPHERE WAS WORKED OVER SUFFICIENTLY YESTERDAY TO
HINDER DEVELOPMENT SO FAR TODAY. SKIES DID CLEAR ENOUGH BY LATE
MORNING TO HELP WITH SOME MODEST DESTABILIZATION...BUT SURFACE
TEMPERATURES RUNNING ON AVERAGE FIVE DEGREES COOLER THAN YESTERDAY
AND WITH WARMING IN THE MID LEVELS...HAS LED TO A LESS CONDUCIVE
ENVIRONMENT FOR DEVELOPMENT. MOISTURE VALUES ARE STILL ON THE HIGH
SIDE WITH WIDESPREAD PWATS IN THE 1.4-1.9 INCH RANGE AND THE HIGHEST
MOISTURE CONTENT CENTERED OVER THE YUMA AREA.

SINCE NOON SOME SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED MAINLY
OVER HIGH TERRAIN LOCATIONS IN SOUTH-CENTRAL ARIZONA...BUT THEN
QUICKLY DIE OFF. WITH A COUPLE MORE HOURS OF SUNSHINE THROUGH THE MID
TO LATE AFTERNOON...THESE STORMS COULD GET MORE ORGANIZED AND AFFECT
AT LEAST PORTIONS OF THE LOWER DESERTS INTO THE EVENING HOURS...BUT
OVERALL COVERAGE SHOULD REMAIN ISOLATED TO SCATTERED. HIGH-RES MODELS
SHOW MINIMAL DEVELOPMENT THROUGH THE REST OF THE DAY FOR ALL OF
SOUTHERN ARIZONA. HAVE DECIDED TO CANCEL THE FLASH FLOOD WATCH FOR
ALL AREAS EXCEPT FOR OUR SOUTHEAST CALIFORNIA ZONES.

FURTHER WEST...THERE IS A BIT MORE POTENTIAL FOR ORGANIZED STORMS
AND HEAVY RAINFALL OVER SOUTHEAST CALIFORNIA THROUGH THIS EVENING AS
A WEAK SHORTWAVE JUST OFF THE SOUTHWEST CALIFORNIA COAST SHOULD AID
IN SOME STORM ENHANCEMENT. SO FAR THIS AFTERNOON...ALL ACTIVITY HAS
REMAINED OVER THE BAJA AREA AND FURTHER WEST OVER THE MOUNTAINS OF
SOUTHERN CALIFORNIA...BUT HIGH RES MODELS DO SHOW DEVELOPMENT OVER
THIS AREA BY LATE THIS AFTERNOON. IF ACTIVITY DOESN'T START TO
INCREASE OVER THE NEXT FEW HOURS MAY END UP HAVING TO CANCEL THE
FLASH FLOOD WATCH FOR THE REST OF THE AREA.

LOOKING AHEAD TO MONDAY AND BEYOND...THE REMNANT CIRCULATION
ASSOCIATED WITH DOLORES WILL USHER IN A PROLONGED PERIOD OF
UNFAVORABLE SOUTHWESTERLY FLOW ALOFT...EFFECTIVELY MIGRATING ANY
NOTEWORTHY STORM CHANCES WELL INTO THE MOUNTAINS NORTH/EAST OF
PHOENIX. COINCIDENT WITH THE DECREASING MOISTURE TREND WILL BE AN
INCREASING TEMPERATURE FORECAST. NEARLY ALL GUIDANCE BRINGS IN ABOVE
NORMAL TEMPS FROM MID WEEK ONWARD AND WITH SURFACE DEWPOINTS
FORECAST TO FALL BACK INTO THE 40S...HIGHS IN THE 105-109 RANGE SEEM
MORE THAN REASONABLE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

IT APPEARS THAT THE MAIN AREA OF CONCERN STORM-WISE TONIGHT WILL BE
ACROSS THE WESTERN DESERTS...BUT THERE IS SUFFICIENT LINGERING
TROPICAL MOISTURE TO ALLOW FOR AT LEAST ISOLATED SHOWERS/STORMS TO
DEVELOP. TIMING WILL BE TRICKY AND STORMS HAVE THE ABILITY TO AFFECT
ANY OF THE AIRFIELDS...SO FOR NOW WE WILL SIMPLY MENTION VCTS IN THE
TAFS AFTER ABOUT 00Z...TRANSITIONING TO VCSH AFTER 05Z. AFTER 09Z
PRECIP SHOULD BE MINIMAL SO WE WILL SIMPLY MENTION SCT-BKN MID AND
HI LEVEL DEBRIS CLOUD THRU THE MORNING HOURS. SHOULD STORMS INCREASE
AND THREATEN ONE OF THE TAF SITES...THE TAF CAN BE AMENDED TO
REFLECT THE INCREASING THREAT. OF COURSE...WINDS WILL BE TRICKY AS
WELL AS OUTFLOWS FROM THE ISOLATED STORMS COULD MOVE INTO THE
AIRFIELDS FROM ANY DIRECTION. OTHERWISE WINDS SHOULD FAVOR THE WEST
FOR MOST OF THE NIGHT...TURNING LIGHT VARIABLE OR EAST SOMETIME
AFTER MIDNIGHT.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

SUFFICIENT TROPICAL MOISTURE...AND INSTABILITY...REMAIN IN PLACE TO
ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS
THE WESTERN DESERTS. TIMING OF THE STORMS AFFECTING EITHER KIPL OR
KBLH REMAINS TRICKY AND CONFIDENCE NOT HIGH ENOUGH TO PLACE TSRA
INTO THE BODY OF THE TAF...SO WE WILL USE VCTS WORDING UNTIL STORMS
BEGIN TO IMPACT THE AIRFIELDS. AFTER ABOUT 04-05Z STORMS SHOULD BE
DIMINISHING WITH A FEW SHOWERS LINGERING INTO THE MORNING HOURS.
WINDS WILL BE HIGHLY VARIABLE IN ASSOCIATION WITH THE THUNDERSTORMS
BUT SHOULD FAVOR THE WEST AT KIPL MOST OF THE EVENING. CIGS WITH ANY
STORM SHOULD STAY MOSTLY AOA 5K FEET UNLESS VERY HEAVY RAIN MOVES
ACROSS THE TERMINAL.

MUCH DRIER CONDITIONS EXPECTED BY MONDAY AFTERNOON...CONTINUING INTO
THE MIDDLE OF THE WEEK...PRETTY MUCH ENDING ANY STORM CHANCES OVER
THE WESTERN DESERTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
LOW PRESSURE DEVELOPING ALONG THE WEST COAST WILL PROVIDE A DRYING
SOUTHWESTERLY FLOW ALOFT TO THE REGION THROUGH THE PERIOD...AND THIS
WILL SERVE TO CONFINE ANY THREAT OF THUNDERSTORMS TO THE HIGHER
TERRAIN AREAS EAST OF PHOENIX. THUNDERSTORMS...SHOULD THEY
DEVELOP...WILL BE QUITE ISOLATED AND BY SUNDAY THERE WILL BE FEW IF
ANY STORMS OVER SOUTHERN GILA COUNTY. STARTING WEDNESDAY HUMIDITY
VALUES WILL BE IN THE 20S OVER SOUTHEAST CALIFORNIA LOWERING INTO THE
TEENS OVER THE ARIZONA DESERTS. BY THE WEEKEND MINIMUM RH VALUES WILL
LIKELY FALL BELOW 15 PERCENT OVER ALL THE LOWER DESERTS AREAS...AND
STAY IN THE 20S OVER THE HIGHER TERRAIN EAST OF PHOENIX. HIGH
TEMPERATURES WILL GRADUALLY RISE THROUGH THE PERIOD...CLIMBING FROM A
FEW DEGREES BELOW SEASONAL NORMALS WEDNESDAY TO ABOVE NORMAL LEVELS
OVER THE WEEKEND. NO STRONG WINDS ARE EXPECTED OVER THE FIVE DAY
PERIOD...BUT BREEZY SOUTH TO SOUTHWEST AFTERNOON AND EVENING
CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY ACROSS THE WESTERN
DESERTS OF ARIZONA.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY. OTHERWISE SPOTTER
ACTIVATION IS NOT EXPECTED FOR THE UPCOMING WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR CAZ030-032-
     033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN/LEINS
AVIATION...CB
FIRE WEATHER...CB

In the hours before

Special weather statement, Jul 19, 1:40 PM PST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
240 PM PDT SUN JUL 19 2015

CAZ030-032-192230-
RIVERSIDE COUNTY/EASTERN DESERTS CA-JOSHUA TREE NATIONAL PARK CA-
240 PM PDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RIVERSIDE COUNTY

UNTIL 330 PM PDT

AT 237 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF DESERT CENTER...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... DESERT CENTER...CHIRIACO
SUMMIT...COTTONWOOD VISITOR AND EAGLE MTN AS WELL AS INTERSTATE 10
WEST OF DESERT CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3359 11532 3354 11564 3380 11584 3388 11537
TIME...MOT...LOC 2137Z 136DEG 13KT 3368 11554

CB

The radar

The Santa Ana Mts radar (KSOX), 129 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
July 19, 2:30 PM PST to 5:30 PM PST
Where
San Bernardino County, 9.92 mi SSE of Joshua Tree to 1.94 mi SW of Twenty Nine Palms
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.998, -116.252

Thunderstorms developed across portions of Joshua Tree National Park during the afternoon hours on July 19th. Due to an infusion of tropical moisture from former hurricane Dolores, the storms generated torrential rainfall with peak rain rates well in excess of 2 inches per hour. The intense rainfall led to flash flooding across the western portion of the park. At about 1500PST, local law enforcement reported flash flooding of Park Boulevard, Route 12, near and just southeast of the western entrance to Joshua Tree National Park. In addition, the flooding washed debris onto portions of Park Boulevard. No injuries were reported due to the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582850.